Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS Pittsburgh, PA

August 14, 2011Beaver County, Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 14, 2011, 3:08 PM EDT for Beaver County, Lawrence County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2011, 3:08 PM EDT (19:08 UTC)
Expired
Aug 14, 2011, 3:45 PM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA

Counties Beaver County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 44 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WWUS81 KPBZ 141908
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT SUN AUG 14 2011

OHZ041-PAZ013-020-141945-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
308 PM EDT SUN AUG 14 2011

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
COLUMBIANA...BEAVER AND LAWRENCE...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER BLACKHAWK...MOVING
NORTHEAST AT 10 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING AND
WIND GUSTS TO 35 MPH. THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN 
THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS. 
VISIBILITY CAN BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  SHIPPINGPORT...       BLACKHAWK...          EAST PALESTINE...
  BEAVER...             DARLINGTON...         BEAVER FALLS...
  NEW CASTLE...         HARLANSBURG...        FOMBELL...
  ELLWOOD CITY...       BESSEMER...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4106 8018 4073 8016 4058 8048 4087 8063
      4091 8058 4091 8053 4095 8053 4107 8038

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:41 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 14, 2:41 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT SUN AUG 14 2011

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM, MOVING SLOWLY EASTWARD THROUGH THE
UPPER OHIO VALLEY, WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS
AT TIMES INTO MONDAY NIGHT. HIGH PRESSURE, COMING EAST FROM IOWA,
WILL FOLLOW WITH DRY SEASONABLE CONDITIONS TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
STILL SHOWERS WILL BECOME MORE NUMEROUS THROUGH EARLY EVENING AND
SCATTERED THUNDERSTORMS CAN DEVELOP, BASED ON RECENT RADAR DATA
AND HRRR MODEL OUTPUT, WHICH SHOWED A BAND OF SHOWERS ORGANIZING
OVER CENTRAL OHIO. THIS SHOWER BAND, ASSOCIATED WITH THE UPPER
LEVEL/H5/ COLD POOL, SHOULD EXPAND AS IT MOVES EAST INTO WESTERN
PENNSYLVANIA.

CONCUR WITH SPC THAT THREAT OF SEVERE THUNDERSTORMS IS DIMINISHING
NOW THAT CLOUDS HAVE FILLED IN EAST OF THE MONONGAHELA RIVER
VALLEY, HENCE REDUCING POTENTIAL OF LARGE INSTABILITY. EFFECTIVE BULK
VERTICAL SHEAR, PROJECTED TO GO NO HIGHER THAN 25 KTS, HAS ALSO
BEEN A LIMITING FACTOR.

SO FLOODING POTENTIAL FROM HEAVY RAIN APPEARS TO BE THE MAIN
CONCERN IF ANY. A FEW SPOTS HAVE HAD MORE THAN 2 INCHES WITH NO
PROBLEMS. SO IT WILL TAKE AT LEAST 2.5 INCHES, IF NOT 3 INCHES, IN
LESS THAN 3 HOURS TO CAUSE FLOODING PROBLEMS. THE EXCEPTION, OF
COURSE, WOULD BE URBAN AREAS.

HAVE FORECASTED HIGH TEMPERATURES TO BE NO MORE THAN 2-3 DEGREES
HIGHER THAN 2 PM READINGS, WHICH YIELDED VALUES 2-5 DEGREES COOLER
THAN NORMAL DUE TO CLOUDS AND SHOWER PROSPECTS.

EXPECT COVERAGE OF SHOWERS AND POTENTIAL FOR THUNDERSTORMS TO
DECREASE AFTER MIDNIGHT AS SURFACE LAYER COOLS NOCTURNALLY,
NEGATING INSTABILITY GENERATION OF THE PASSING UPPER LEVEL COLD
POOL.

DO NOT HAVE YET SUFFICIENT CONFIDENCE TO INCLUDE MENTION OF FOG.
ALTHOUGH RAINFALL WILL MOISTEN THE SURFACE LAYER, LOW CLOUDS MAY
BE ENOUGH TO NEGATE THE COOLING NEEDED TO CAUSE FOG WITH LOW
VISIBILITY TO FORM.

FORECASTED LOWS TONIGHT TO BE NEAR NORMAL PER RECENT GFS AND NAM
MOS.

REGARDING MONDAY, EXPECT THE H5 COLD POOL TO CAUSE A DIURNAL INCREASE
IN INSTABILITY BEFORE EXITING EAST PAST THE MOUNTAINS BY EVENING.
HENCE HAVE FORECASTED A CHANCE OF SHOWERS IN THE MORNING FOLLOWED
BY LIKELY SHOWERS AND A CHANCE OF THUNDERSTORMS IN THE AFTERNOON.

FORECASTED HIGHS MONDAY CLOSER TO WARMER GFS MOS, WHICH STILL
YIELDED VALUES ABOUT 5 DEGREES COOLER THAN NORMAL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
CONCUR WITH RECENT SREF AND NAEFS MODEL OUTPUT THAT HIGH PRESSURE
COMING EAST FROM IOWA, AND PASSING EAST WEDNESDAY, WILL PROVIDE DRY
CONDITIONS AND MAINLY ONLY SCATTERED CLOUDS THIS PERIOD.

EXPECT CONDITIONS TO BE FAIRLY COMFORTABLE AS FORECASTED
EARLY MORNING LOW TEMPERATURES TO BE UP TO 5 DEGREES COOLER THAN
NORMAL. HIGHS TUESDAY MAY STILL BE SLIGHTLY COOLER THAN NORMAL,
BUT HIGHS WEDNESDAY CAN GO UP TO 3 DEGREES WARMER THAN NORMAL PER
RECENT GFS MOS AND NAEFS MEDIAN VALUES. SURFACE DEW POINTS SHOULD
BE MAINLY IN THE 55 TO 62 RANGE, WHICH IS CLOSE TO NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
LITTLE CHANGES MADE TO EXTENDED FORECAST...AS MODELS SHOW GENERAL
CONSENSUS FOR THIS TIME PERIOD. LOW PRESSURE PASSING OVER EASTERN
CANADA WILL DRAG A COLD FRONT ACROSS THE GREAT LAKES THURSDAY INTO
FRIDAY. HAVE BROUGHT IN CHANCE POPS BY THURSDAY AFTERNOON...WITH
POPS PERSISTING THURSDAY NIGHT AND FRIDAY. CONDITIONS MAY BEGIN TO
DRY OUT FRIDAY NIGHT INTO SATURDAY...WITH WEAK HIGH PRESSURE
BUILDING IN FROM THE WEST. TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOW TO MEDIUM CONFIDENCE THIS AFTERNOON WITH HEIGHT OF BKN/OVC
CEILING. MODELS INSIST ALL SITES WILL GO VFR...ALTHOUGH OBSERVATIONS
HAVE SHOWN VARIATION BETWEEN LOW MVFR AND VFR. WILL TRY TO SPLIT THE
DIFFERENCE USING TEMPO GROUPS TO SHOW VARIABILITY. HAVE ALSO REMOVED
PREVAILING THUNDERSTORMS FROM TAFS...WITH THE WIDESPREAD CLOUDS
REDUCING THE CHANCES FOR THUNDERSTORMS. HOWEVER...ISOLATED
THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS...WITH SCATTERED
SHOWERS CONTINUING OVERNIGHT. HIGH CONFIDENCE THAT RESTRICTIONS WILL
OCCUR OVERNIGHT...ALTHOUGH WIND SPEED WILL HELP DETERMINE WHETHER
LOW MVFR/IFR CONDITIONS ARE DUE TO FOG OR STRATUS. CONDITIONS SHOULD
SLOWLY LIFT TO VFR BY EARLY MONDAY AFTERNOON...ALTHOUGH SCATTERED
SHOWERS WILL CONTINUE.

OUTLOOK /MONDAY THROUGH FRIDAY/...
SHOWERS AND RESTRICTIONS WILL FINALLY DIMINISH MONDAY NIGHT. HIGH
PRESSURE WILL ALLOW FOR VFR CONDITIONS FOR TUESDAY AND WEDNESDAY. A
COLD FRONT WILL APPROACH THE REGION THURSDAY INTO FRIDAY...BRINGING
POSSIBLE RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 14, 12:58 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT SUN AUG 14 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-074-WVZ001>004-012-151700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-
1258 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY ALSO PRODUCE LOCALLY
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 2 INCHES IN LESS THAN 3
HOURS MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ075-076-WVZ021>023-041-151700-
GARRETT-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-TUCKER-
1258 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIME THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY ALSO PRODUCE LOCALLY
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 2 INCHES IN LESS THAN 3
HOURS MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT SUN AUG 14 2011

OHZ041-PAZ013-020-141945-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
308 PM EDT SUN AUG 14 2011

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
COLUMBIANA...BEAVER AND LAWRENCE...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER BLACKHAWK...MOVING
NORTHEAST AT 10 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING AND
WIND GUSTS TO 35 MPH. THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN
THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS.
VISIBILITY CAN BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  SHIPPINGPORT...       BLACKHAWK...          EAST PALESTINE...
  BEAVER...             DARLINGTON...         BEAVER FALLS...
  NEW CASTLE...         HARLANSBURG...        FOMBELL...
  ELLWOOD CITY...       BESSEMER...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4106 8018 4073 8016 4058 8048 4087 8063
      4091 8058 4091 8053 4095 8053 4107 8038

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:18 AM EDTSpecial Weather StatementPBZMercer27 min
Aug 14, 11:14 AM EDTAreal Flood WarningPBZForest3 hr
Aug 14, 3:59 PM EDTSpecial Weather StatementPBZButler46 min
Aug 14, 4:58 PM EDTSpecial Weather StatementPBZArmstrong47 min
Aug 14, 6:07 PM EDTSpecial Weather StatementPBZGreene53 min
Aug 14, 7:00 PM EDTSpecial Weather StatementPBZFayette60 min
Aug 13, 11:41 PM EDTSpecial Weather StatementPBZMuskingum34 min
Aug 13, 11:51 PM EDTSpecial Weather StatementPBZTuscarawas24 min
Aug 14, 12:30 AM EDTSpecial Weather StatementPBZNoble30 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.